Algebraic & Geometric Topology

Fast Nielsen–Thurston classification of braids

Matthieu Calvez

Full-text: Open access

Abstract

We prove the existence of an algorithm that solves the reducibility problem in braid groups and runs in quadratic time with respect to the braid length for any fixed braid index.

Article information

Source
Algebr. Geom. Topol., Volume 14, Number 3 (2014), 1745-1758.

Dates
Received: 26 January 2013
Revised: 7 October 2013
Accepted: 9 October 2013
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715918

Digital Object Identifier
doi:10.2140/agt.2014.14.1745

Mathematical Reviews number (MathSciNet)
MR3212582

Zentralblatt MATH identifier
1315.20038

Subjects
Primary: 20F36: Braid groups; Artin groups
Secondary: 20F10: Word problems, other decision problems, connections with logic and automata [See also 03B25, 03D05, 03D40, 06B25, 08A50, 20M05, 68Q70] 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

Keywords
braid groups Nielsen–Thurston classification

Citation

Calvez, Matthieu. Fast Nielsen–Thurston classification of braids. Algebr. Geom. Topol. 14 (2014), no. 3, 1745--1758. doi:10.2140/agt.2014.14.1745. https://projecteuclid.org/euclid.agt/1513715918


Export citation

References

  • D Benardete, M Gutiérrez, Z Nitecki, A combinatorial approach to reducibility of mapping classes, from: “Mapping class groups and moduli spaces of Riemann surfaces”, (C-F B ödigheimer, R M Hain, editors), Contemp. Math. 150, Amer. Math. Soc. (1993) 1–31
  • D Bernardete, Z Nitecki, M Gutiérrez, Braids and the Nielsen–Thurston classification, J. Knot Theory Ramifications 4 (1995) 549–618
  • M Bestvina, M Handel, Train-tracks for surface homeomorphisms, Topology 34 (1995) 109–140
  • J S Birman, Braids, links, and mapping class groups, Annals of Mathematics Studies 82, Princeton Univ. Press (1974)
  • J S Birman, V Gebhardt, J González-Meneses, Conjugacy in Garside groups, I: Cyclings, powers and rigidity, Groups Geom. Dyn. 1 (2007) 221–279
  • J S Birman, V Gebhardt, J González-Meneses, Conjugacy in Garside groups, III: Periodic braids, J. Algebra 316 (2007) 746–776
  • J S Birman, V Gebhardt, J González-Meneses, Conjugacy in Garside groups, II: Structure of the ultra summit set, Groups Geom. Dyn. 2 (2008) 13–61
  • J S Birman, K H Ko, S J Lee, A new approach to the word and conjugacy problems in the braid groups, Adv. Math. 139 (1998) 322–353
  • J S Birman, K H Ko, S J Lee, The infimum, supremum, and geodesic length of a braid conjugacy class, Adv. Math. 164 (2001) 41–56
  • M Calvez, Dual Garside structure and reducibility of braids, J. Algebra 356 (2012) 355–373
  • M Calvez, B Wiest, A fast solution to the conjugacy problem in the $4$–strand braid group
  • M Calvez, B Wiest, Fast algorithmic Nielsen–Thurston classification of four-strand braids, J. Knot Theory Ramifications 21 (2012) 1250043, 25
  • A J Casson, S A Bleiler, Automorphisms of surfaces after Nielsen and Thurston, London Math. Soc. Student Texts 9, Cambridge Univ. Press (1988)
  • R Charney, Geodesic automation and growth functions for Artin groups of finite type, Math. Ann. 301 (1995) 307–324
  • P Dehornoy, Groupes de Garside, Ann. Sci. École Norm. Sup. 35 (2002) 267–306
  • P Dehornoy, F Digne, E Godelle, D Krammer, J Michel, Foundations of Garside theory, in progress
  • P Dehornoy, L Paris, Gaussian groups and Garside groups, two generalisations of Artin groups, Proc. London Math. Soc. 79 (1999) 569–604
  • E A El-Rifai, H R Morton, Algorithms for positive braids, Quart. J. Math. Oxford Ser. 45 (1994) 479–497
  • D B A Epstein, J W Cannon, D F Holt, S V F Levy, M S Paterson, W P Thurston, Word processing in groups, Jones and Bartlett, Boston, MA (1992)
  • B Farb, D Margalit, A primer on mapping class groups, Princeton Math. Series 49, Princeton Univ. Press (2012)
  • A Fathi, F Laudenbach, V Poenaru, Editors, Travaux de Thurston sur les surfaces, Astérisque 66–67, Soc. Math. France, Paris (1979)
  • F A Garside, The braid group and other groups, Quart. J. Math. Oxford Ser. 20 (1969) 235–254
  • V Gebhardt, A new approach to the conjugacy problem in Garside groups, J. Algebra 292 (2005) 282–302
  • V Gebhardt, J González-Meneses, The cyclic sliding operation in Garside groups, Math. Z. 265 (2010) 85–114
  • V Gebhardt, J González-Meneses, Solving the conjugacy problem in Garside groups by cyclic sliding, J. Symbolic Comput. 45 (2010) 629–656
  • J González-Meneses, On reduction curves and Garside properties of braids, from: “Topology of algebraic varieties and singularities”, (J I Cogolludo-Agustín, E Hironaka, editors), Contemp. Math. 538, Amer. Math. Soc. (2011) 227–244
  • J González-Meneses, B Wiest, Reducible braids and Garside theory, Algebr. Geom. Topol. 11 (2011) 2971–3010
  • E-K Lee, S-J Lee, A Garside-theoretic approach to the reducibility problem in braid groups, J. Algebra 320 (2008) 783–820
  • H A Masur, Y N Minsky, Geometry of the complex of curves, II: Hierarchical structure, Geom. Funct. Anal. 10 (2000) 902–974
  • M Prasolov, Small braids with large ultra summit set, Mat. Zametki 89 (2011) 577–588
  • J Tao, Linearly bounded conjugator property for mapping class groups, Geom. Funct. Anal. 23 (2013) 415–466